South Carolina, 2007

Hail and Damaging Winds in South Carolina, June 13, 2007

June 13, 2007 · NWS CAE · 12 events in 9 counties and zones

Pulse Storms developed over much of the CWA and produced penny to quarter size hail and microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Pulse Storms developed over much of the CWA and produced penny to quarter size hail and microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 13, 12:19 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 13, 12:19 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED JUN 13 2007

.SYNOPSIS...
SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
CAROLINAS THROUGH FRIDAY. THE AIRMASS WILL REMAIN UNSTABLE AND
MOIST RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP NOW
ACROSS THE REGION. UPPER TROUGH ALONG THE EAST COAST...WITH AN
EMBEDDED DISTURBANCE MOVING SW...WHICH WILL TRACK MAINLY TO THE N
AND W OF OUR FA. LATEST CHECK INDICATES THAT THE SEVERE THREAT
TODAY FOR OUR FA MAY NOT BE QUITE AS STRONG AS THE PREVIOUS TWO
DAYS. 500 MB TEMPS ARE NOT QUITE AS COLD...AND MID LEVEL DRY AIR
IS NOT AS PRONOUNCED. INSTABILITIES EXPECTED TO BE MODERATE.
ISOLATED SEVERE EXPECTED.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY/...
SHORT WAVE MOVING SOUTH OF THE AREA OVERNIGHT SHOULD SEE A
DECREASE IN COVERAGE BY LATE EVENING...SIMILAR TO LAST COUPLE OF
NIGHTS. LATEST MODEL GUIDANCE SUGGESTS HIGHER POPS THURSDAY AND
FRIDAY THAN PREVIOUS RUNS INCLUDING 18Z SHORT RANGE ENSEMBLES. MAV
POP GUIDANCE HAS BEEN VERY LOW...NOW IT IS COMING UP. APPEARS A
SURFACE COLD FRONT/BOUNDARY WILL DROP SOUTHWEST FROM THE NORTH
CAROLINA OUTER BANKS LATE TONIGHT AND SETTLE ACROSS THE REGION
THURSDAY AND FRIDAY...THIS FEATURE MAY BECOME A FOCUS FOR
CONVECTION. TIMING OF SHORT WAVES/REGIONS OF BEST INSTABILITY AND
LOW LEVEL CONVERGENCE REMAINS DIFFICULT. SO WILL GO WITH WILL GO WITH
CHANCE POPS THURSDAY AND FRIDAY...MAINLY DIURNAL IN NATURE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE RIDGE OVER THE AREA MOVES EAST TO THE WESTERN ATLANTIC BY
SUNDAY. UPPER TROUGH OVER THE EASTERN UNITED STATE FINALLY SLIPS
OFF THE EAST COAST SUNDAY. UPPER RIDGE BUILDING IN FROM THE WEST
MONDAY...LEAVING THE REGION IN NORTHWEST FLOW ALOFT. RIDGE AXIS
SLIDES EAST FOR TUESDAY WITH FLOW BECOMING SOUTHWEST. SHORT WAVES
EMBEDDED IN THIS FLOW ALONG WITH WEAK TO MODERATE INSTABILITY WILL
BE SUFFICIENT TO KEEP A CHANCE-SLIGHT CHANCE OF DIURNAL SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD.

NEAR NORMAL TEMPS SATURDAY WARM TO SLIGHTLY ABOVE NORMAL FOR
EARLY NEXT WEEK AS UPPER TROUGH MOVES OFF THE COAST AND UPPER
RIDGE BUILDS IN.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE REGION. SOME FOG POSSIBLE LATE TONIGHT/EARLY THURSDAY
MORNING...DEPENDING ON EXTENT OF LINGERING CONVECTIVE DEBRIS
CLOUDINESS.

THURSDAY THROUGH SATURDAY...A CHANCE OF SHOWERS OR THUNDERSTORMS.
OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 13, 5:57 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
657 AM EDT WED JUN 13 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141057-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
657 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. A FEW ISOLATED
SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS
TO 60 MPH...ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Columbia radar (KCAE), 14 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
June 13, 1:15 PM EST
Where
Richland County, 2 mi NE of Columbia
Measured
0.75 in hail
Reported by
Public
Coordinates
34.020, -80.995

Spring Valley High School called and reported penny size hail.

Hail, Kershaw

When
June 13, 1:44 PM EST to 1:52 PM EST
Where
Kershaw County, 2.21 mi NW of Mc Caskill to 2.86 mi W of Mc Caskill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.140, -80.730

NWS employee and SCHP reported penney to quarter size hail along I-20 from near Elgin to southwest of Luggoff.

Hail, Saluda

When
June 13, 2:58 PM EST to 3:13 PM EST
Where
Saluda County, Ridge Spg to Ward
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.850, -81.670

Post Office and Kents Korner Store reported penny size hail between Ridge Spring and Ward.

Thunderstorm Wind, Lee

When
June 13, 3:15 PM EST
Where
Lee County, 2 mi S of Bishopville
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.191, -80.250

DOT reported several trees down on hwy 441.

Thunderstorm Wind, Newberry

When
June 13, 3:27 PM EST
Where
Newberry County, 8 mi N of Chappells
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.296, -81.870

DOT reported several trees down in the Belfast area which is along the Newberry/Saluda county line.

Hail, McCormick

When
June 13, 3:38 PM EST
Where
McCormick County, Parksville to Plum Branch
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.780, -82.220

Post Office reported penny size hail between Parksville and Plum Branch on hwy 28.

Thunderstorm Wind, Fairfield

When
June 13, 3:39 PM EST
Where
Fairfield County, Ridgeway
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.300, -80.950

DOT reported a couple of trees down in and around Ridgeway.

Thunderstorm Wind, Richland

When
June 13, 4:23 PM EST
Where
Richland County, 10 mi SE of Columbia
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.898, -80.897

Park Service reported numerous trees down in Congaree National Park.

Hail, Richland

When
June 13, 4:30 PM EST
Where
Richland County, 10 mi SE of Columbia
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
33.898, -80.897

Park Service reported quarter size hail at Congaree National Park.

Hail, Calhoun

When
June 13, 4:44 PM EST
Where
Calhoun County, 5.93 mi WNW of Hammond Xrds
Measured
0.88 in hail
Reported by
Post Office
Coordinates
33.796, -80.967

Post Office reported nickel size hail in the Sandy Run area. Leaves were stripped on a few trees and flower beds were damaged at several homes.

Hail, Lexington

When
June 13, 4:48 PM EST
Where
Lexington County, 1 mi ENE of Swansea
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.736, -81.084

Post Office reported penny size hail on the northeast side of town and dime size hail in town.

Hail, Newberry

When
June 13, 5:28 PM EST
Where
Newberry County, 1.5 mi NNW of Prosperity
Measured
0.75 in hail
Reported by
Public
Coordinates
34.220, -81.540

Roberts Express Mart reported penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26513, 26514, 26515, 26516, 26517, 26518, 26519, 26520, 26521, 26526, 26524, 26528.